Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 77, NWS Wilmington, NC

May 15, 2006Columbus County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 15, 2006, 8:00 PM EDT for Columbus County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2006, 8:00 PM EDT (00:00 UTC)
Expired
May 15, 2006, 8:29 PM EDT
In force
29 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Columbus County, NC

The radar

The Wilmington radar (KLTX), 47 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 8:00 PM EDTHAIL 0.885 Sse Whiteville, NCON HIGHWAY 501 S...NORTH OF SIDNEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 2:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2006-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2006-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 160000
SVRILM
NCC047-160045-
/O.NEW.KILM.SV.W.0077.060516T0000Z-060516T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
800 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHADBOURN...OR 8
  MILES NORTH OF CLARENDON...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CHADBOURN AROUND 805 PM...
   CRUSOE ISLAND AROUND 815 PM...
   REDBUG AROUND 825 PM...
   LAKE WACCAMAW AROUND 835 PM...

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3437 7845 3436 7833 3437 7830 3423 7829
      3424 7896 3440 7897 3442 7896 3443 7891
      3443 7878 3445 7863

$$

BACON
1 follow-up statement
000 
WWUS52 KILM 160029
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
828 PM EDT MON MAY 15 2006

NCC047-160038-
/O.CAN.KILM.SV.W.0077.000000T0000Z-060516T0045Z/
COLUMBUS NC-
828 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR COLUMBUS COUNTY IS
CANCELLED...

AT 825 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.


LAT...LON 3437 7845 3436 7833 3437 7830 3423 7829
      3424 7896 3440 7897 3442 7896 3443 7891
      3443 7878 3445 7863

$$

BACON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:30 AM EDT, 10 hours 30 minutes earlier.

Area forecast discussion, May 15, 9:30 AM EDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT MON MAY 15 2006

.SHORT TERM /TODAY/...DIFFUSE FRONTAL BOUNDARY NOW JUST OFFSHORE.
CONVECTIVE ACTIVITY MOVING QUICKLY NORTHEAST ALONG THIS FRONT IS
JUST CLIPPING THE COAST DOWN IN GEORGETOWN COUNTY. MODEL CROSS
SECTIONS SHOW STEADILY DECREASING MOISTURE TODAY HOWEVER WITH LARGE
UPPER LOW COVERING THE EASTERN HALF OF THE COUNTRY AND A SERIES OF
SHORT WAVES ROTATING AROUND IT SEE CONTINUED CHANCE OF SCATTERED
CONVECTION TODAY. DAYTIME HEATING AND SURFACE CONVERGENCE ALONG SEA
BREEZE FRONT WILL HELP INITIATE ACTIVITY THIS AFTERNOON. SHORT WAVE
MOVING THROUGH TONIGHT WILL HELP EXTEND ACTIVITY BEYOND THIS
AFTERNOON. DO NOT EXPECT ACTIVITY TO BE AS STRONG AND WIDESPREAD AS
YESTERDAY...THERE WILL BE LESS MOISTURE TO WORK WITH...THE FRONT IS
NOW OFFSHORE...AND LAPSE RATES AND WIND SHEAR VALUES NOT QUITE AS
IMPRESSIVE. HOWEVER THEY ARE STILL GOOD ENOUGH THAT AN ISOLATED
SEVERE STORM CAN NOT BE RULED OUT THIS AFTERNOON. CURRENT FORECAST
OF CHANCE POPS WILL COVER IT.

&&

.AVIATION...(FROM PREVIOUS DISCUSSION) PLENTY OF HIGH CLOUDS WILL
SPREAD ACROSS THE TERMINALS THROUGH THE EARLY MORNING HOURS. COULD
SEE SOME BRIEF BR (3-6SM) THROUGH 12Z IF THE CIRRUS THINS OR BREAKS
DEVELOP. WEAK BOUNDARY HAS BECOME DIFFUSE ACROSS THE REGION EARLY
THIS MORNING AND WITH ANOTHER IMPULSE TO AFFECT THE AREA LATER TODAY
COULD SEE VCSH/VCTS.

&&

.MARINE...LOOKS LIKE MIXING HAS COMMENCED OVER THE WATERS AND THE
WIND HAS TAKEN ON A SOUTHWESTERLY DIRECTION. MIDDAY CWF UPDATE WILL
REMOVE THE VARIABLE WIND WORDING FOR THE MORNING HOURS. SEAS FCST
SEEMS TO BE ON TRACK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE

&&

SHORT TERM...REK
AVIATION...SRP
MARINE...MBB
Hazardous weather outlook, May 15, 3:13 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT MON MAY 15 2006

AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-161915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-PENDER-
COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ATMOSPHERIC CONDITIONS FAVOR THE POSSIBILITY THAT SEVERE
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN SEVERE
THUNDERSTORM WATCH NUMBER 359 UNTIL 900 PM EDT. THE PRIMARY THREAT
FROM ANY SEVERE STORMS THAT DO DEVELOP ARE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ087-SCZ017-023-024-032-033-039-161915-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING. SMALL HAIL AND STRONG GUSTY WINDS MAY
ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REK

In the hours before

Local storm report, May 15, 6:09 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
609 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             EVERGREEN               34.07N 79.68W
05/15/2006  E1.75 INCH       FLORENCE           SC   FIRE DEPT/RESCUE

&&

43
Special weather statement, May 15, 6:32 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT MON MAY 15 2006

NCZ087-SCZ024-033-152345-
ROBESON-DILLON-MARION-
INCLUDING THE CITIES OF...LUMBERTON...DILLON...MARION
632 PM EDT MON MAY 15 2006

...THUNDERSTORMS WITH POSSIBLE HAIL...

SHOWERS AND THUNDERSTORMS FROM FLORENCE...NORTHEAST TO
ELIZABETHTOWN...WILL CONTINUE THROUGH 7 PM. DANGEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLE HAIL WILL ACCOMPANY
THESE STORMS AS THEY MOVE NORTHEAST AT 25 MPH. TAKE SHELTER AS
THESE STORMS APPROACH.

43
Special weather statement, May 15, 7:25 PM EDT, 35 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 152325

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT MON MAY 15 2006

SCZ039-160030-
WILLIAMSBURG SC-
725 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN WILLIAMSBURG COUNTY...

AT 725 PM EDT...THUNDERSTORMS WITH DEADLY LIGHTNING...VERY HEAVY
RAIN AND POSSIBLY HAIL WERE IN WESTERN WILLIAMSBURG COUNTY...MOVING
NORTHEAST AT 45 MPH.

THROUGH 800 PM...COMMUNITIES IN THE PATH OF THESE STORMS ARE
CADES...HEBRON CROSSROADS...KINGSTREE...NIXONVILLE...SALTERS AND
GREELEYVILLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD
Local storm report, May 15, 7:27 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             COWARD                  33.97N 79.75W
05/15/2006  E1.00 INCH       FLORENCE           SC   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERED THE GROUND.

&&

43

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.